Statin drugs for high cholesterol increases one's risk of developing memory loss, a new study published in the journal JAMA Internal Medicine said. However, most media outlets say exactly the opposite. Funded by pharmaceutical companies, media publications trick many people into taking deadly and ineffective drugs, Natural News reports.
Also read: Memory loss may be first sign of dementia
The paper, entitled "Statin Therapy and Risk of Acute Memory Impairment," compared the health outcomes of nearly 500,000 statin users to the same number of matched non-users of statins. The study also looked at the health outcomes of users of non-statin lipid-lowering drugs, or LLDs, in order to make a comparison among all these groups as to the effects of statins, LLDs and no treatment at all on memory loss.
Researchers from both Rutgers University and the University of Pennsylvania observed that memory loss rates were roughly equal among patients taking statins and patients taking LLDs, which some news outlets are claiming means that the drugs are both safe and effective. But non-users of either drug fared significantly better in the memory department than both users of statins and users of LLDs, suggesting quite the opposite: that both cholesterol-lowering drug classes lead to memory loss.
Also read: Mysterious sleepy sickness terrifies Kazakhstan
The paper itself puts it this way:
"Both statin and nonstatin LLDs were strongly associated with acute memory loss in the first 30 days following exposure in users compared with nonusers but not when compared with each other. Thus, either all LLDs cause acute memory loss regardless of drug class or the association is the result of detection bias rather than a causal association."
Read article on the Russian version of Pravda.Ru
Subscribe to Pravda.Ru Telegram channel, Facebook, Twitter, YouTube, RSS!
The General Staff of the Russian Armed Forces is preparing for a possible offensive of the Armed Forces of Ukraine, Deputy Chairman of the Security Council of Russia Dmitry Medvedev said